Alert archive / Michigan / Gale Warnings in 2013

Gale Warning 33, NWS Gaylord, MI

December 21, 2013

NWS Gaylord, MI issued this gale warning at Dec 21, 2013, 10:34 PM EST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 21, 2013, 10:34 PM EST (03:34 UTC)
Expired
Dec 22, 2013, 3:55 PM EST
In force
17 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

738 
WHUS73 KAPX 220334
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1034 PM EST SAT DEC 21 2013

LHZ348-349-221200-
/O.UPG.KAPX.SC.Y.0204.000000T0000Z-131223T0000Z/
/O.NEW.KAPX.GL.W.0033.131222T0334Z-131222T2100Z/
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
1034 PM EST SAT DEC 21 2013

...GALE WARNING IN EFFECT UNTIL 4 PM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 4 PM EST SUNDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

$$

LHZ345>347-LMZ323-341-342-344>346-LSZ321-322-221200-
/O.CON.KAPX.SC.Y.0204.000000T0000Z-131223T0000Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
1034 PM EST SAT DEC 21 2013

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SUNDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SUNDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
3 follow-up statements
154 
WHUS73 KAPX 220953
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
453 AM EST SUN DEC 22 2013

LHZ348-349-221800-
/O.CON.KAPX.GL.W.0033.000000T0000Z-131222T2100Z/
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
453 AM EST SUN DEC 22 2013

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

A GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

$$

LHZ345>347-LMZ323-341-342-344>346-LSZ321-322-221800-
/O.CON.KAPX.SC.Y.0204.000000T0000Z-131223T0000Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
453 AM EST SUN DEC 22 2013

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
828 
WHUS73 KAPX 221558
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1058 AM EST SUN DEC 22 2013

LHZ348-349-222100-
/O.CON.KAPX.GL.W.0033.000000T0000Z-131222T2100Z/
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
1058 AM EST SUN DEC 22 2013

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

A GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

$$

LHZ345>347-LMZ323-341-342-344>346-LSZ321-322-230000-
/O.CON.KAPX.SC.Y.0204.000000T0000Z-131223T0000Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
1058 AM EST SUN DEC 22 2013

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
809 
WHUS73 KAPX 222055
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
355 PM EST SUN DEC 22 2013

LHZ348-349-230300-
/O.CAN.KAPX.GL.W.0033.000000T0000Z-131222T2100Z/
/O.EXB.KAPX.SC.Y.0204.000000T0000Z-131223T0300Z/
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
355 PM EST SUN DEC 22 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. THE
GALE WARNING HAS BEEN CANCELLED. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ346-LMZ341-346-LSZ321-322-222200-
/O.CAN.KAPX.SC.Y.0204.000000T0000Z-131223T0000Z/
ST IGNACE TO FALSE DETOUR CHANNEL-
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
355 PM EST SUN DEC 22 2013

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$

LHZ345-347-230300-
/O.EXT.KAPX.SC.Y.0204.000000T0000Z-131223T0300Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
355 PM EST SUN DEC 22 2013

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM EST THIS
EVENING...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 10 PM EST THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LMZ323-342-344-345-230000-
/O.CON.KAPX.SC.Y.0204.000000T0000Z-131223T0000Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
355 PM EST SUN DEC 22 2013

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale warning went out at Dec 21, 10:11 PM EST, 23 minutes earlier.

Area forecast discussion, Dec 21, 10:11 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1011 PM EST SAT DEC 21 2013

.SYNOPSIS...
ISSUED AT 411 PM EST SAT DEC 21 2013

AN AREA OF LOW PRESSURE WILL LIFT THROUGH THE OHIO VALLEY AND INTO
SOUTHERN ONTARIO TONIGHT THROUGH SUNDAY. THIS WILL GENERATE PERIODS
OF SNOW ACROSS NORTHERN MICHIGAN...WITH SOME MIXED PRECIPITATION IN
MID AND SOUTHERN MICHIGAN THROUGH SUNDAY. COLD AIR WILL FILTER
BACK INTO THE GREAT LAKES MONDAY AND TUESDAY AS THIS SYSTEM EXITS
EAST...GENERATING SOME LAKE EFFECT SNOW ACROSS PARTS OF NORTHERN
MICHIGAN.

CHANCES FOR SNOW CONTINUES CHRISTMAS DAY THROUGH THE END OF THE WORK
WEEK...AS A SERIES OF WEAK CLIPPERS PUSH ACROSS THE GREAT LAKES.

&&

.UPDATE...
ISSUED AT 1011 PM EST SAT DEC 21 2013

SNOW HAS BACKED UP INTO ARENAC AND PARTS OF GLADWIN AND IOSCO
COUNTIES. THE NEXT NORTHWARD PUSH IS STARTING TO TAKE SHAPE OVER
THE SOUTH HALF OF LAKE MI. THAT SAID...MOST GRID FINE-TUNING TO
THIS POINT INVOLVES SLOWING THE NORTHWARD PROGRESS OF SNOW INTO
NORTHERN MI. ONSET HAS BEEN SLOWED BY A COUPLE OF HOURS IN MUCH OF
NORTHERN MI...WITH PRECIP HELD BACK BY DRY LOW/MID-LEVEL AIR
FEEDING INTO THE REGION FROM THE NE (NOTING THAT EASTERN UPPER MI
IS CLEAR BELOW CIRRUS LEVEL).

TO COUNTER THAT...SNOW INTENSITY MAY BE MORE IMPRESSIVE LATE TONIGHT
(AFTER 08Z) THAN EARLIER PROGGED. STORM-RELATIVE EASTERLY FLOW IN
THE COLD CONVEYOR BELT REALLY TAKES OFF AFTER 06Z...THANKS TO
TIGHTENING PRESSURE/HEIGHT GRADIENTS OVER LAKE HURON AND SOUTHERN
ONTARIO...AND A SLIGHT ACCELERATION IN STORM MOTION TO THE NE.
DESPITE THE SLOWER ONSET...AM CONCERNED THAT QPF/SNOW AMOUNTS MAY
BE A BIT LOW IN PARTS OF N CENTRAL/NE LOWER...ESPECIALLY FROM
GRAYLING TO APN. COULD STAND TO ADD ANOTHER INCH OF ACCUMS TO
THESE AREAS FOR THE OVERNIGHT (THOUGH ELIMINATING THE SAME FROM
THE DAYTIME SUNDAY FORECAST...NOT CHANGING OVERALL SNOW AMOUNTS
MUCH).

NO CHANGES TO OUR PRESENT HEADLINES. NEW WSW WILL LIKELY BE ISSUED
BETWEEN 11 PM AND MIDNIGHT TO FRESHEN TIMING.

UPDATE ISSUED AT 717 PM EST SAT DEC 21 2013

998MB LOW PRESSURE IN THE MID MS VALLEY THIS EVENING. A WARM
FRONT AHEAD OF THE LOW HAS LIFTED PAST LOUISVILLE...CINCY AND
COLUMBUS. WARM CONVEYOR BELT ARCS FROM SW INDIANA TOWARD LAKES
ERIE AND ONTARIO. THE COLD CONVEYOR BELT POKES SW-WARD FROM
SOUTHERN LOWER MI TO NORTHERN MIZZOU...AND IT IS THIS PART OF THE
STORM THAT WILL LIFT NORTHWARD INTO NORTHERN MI AS THE SURFACE LOW
MOVES NE. SNOW WILL DEVELOP IN FAR SE SECTIONS LATE THIS
EVENING...AND EXPAND NORTHWARD OVERNIGHT. SMALL ADJUSTMENTS TO
PRECIP TIMING...NO MAJOR CHANGES NEEDED.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 411 PM EST SAT DEC 21 2013

INVERTED SFC TROUGH STRETCHES FROM THE WESTERN GULF UP THROUGH
NEW ENGLAND WITH WIDESPREAD PRECIP UNDERWAY ALONG THE CONVERGENCE
AXIS. STRONG SHORT WAVE MOVING ACROSS NRN TEXAS AND ABOUT TO SWING
UP THROUGH THE CENTRAL PLAINS AND INTO THE MIDWEST TONIGHT...THEN
UP THROUGH LOWER MICHIGAN DURING THE DAY SUNDAY. SFC LOW ON TRACK
TO SPIN UP ALONG THE EXISTING BAROCLINIC ZONE AND ADVANCE UP
THROUGH NRN OHIO/FAR SE LOWER MICHIGAN EARLY SUNDAY MORNING BEFORE
KICKING INTO THE EASTERN GREAT LAKES THROUGH THE DAY. ONGOING WARM
CONVEYOR PRECIP TO OUR SOUTH WILL INITIALLY PUSH UP INTO PARTS OF
NRN LOWER MICHIGAN LATER TONIGHT BEFORE GETTING PINCHED OFF AND
KICKED INTO THE EASTERN LAKES SUNDAY. HOWEVER...HEAVIER WRAP
AROUND/DEFORMATION SNOW ON THE BACKSIDE OF THE DEPARTING LOW IS
OUR BIGGEST CONCERN THROUGH THE DAY SUNDAY. PERIOD OF HEAVIEST
SNOW LOOKING TO OCCUR BETWEEN 15Z AND 21Z AS THE MID LEVEL SHORT
WAVE SWINGS UP THROUGH LOWER MICHIGAN.

VERY LITTLE HAS CHANGED WITH THE ABOVE SCENARIO AMONGST GUIDANCE
SOLUTIONS OVER THE LAST DAY...AND EVEN THE NAM SOLUTION (WHICH HAS
HAD THE FURTHEST NORTHERN TRACK) HAS ADJUSTED BACK SOUTH WITH ITS
18Z RUN. SO ALL GUIDANCE SOURCES CONTINUE TO GIVE NRN LOWER
MICHIGAN A MAINLY SNOW...WITH ONLY AN OUTSIDE CHANCE OF SOME
SLEET OVER THE FAR SE COUNTIES TOWARD SAGINAW BAY LATER TONIGHT.
CONSENSUS QPF FORECAST DRAGS HEAVIEST QPF BULLSEYE RIGHT UP ACROSS
NRN LOWER MICHIGAN LATE TONIGHT AND THROUGH THE DAY SUNDAY...POSSIBLY
SKIMMING FAR EASTERN UPPER MICHIGAN WITH SOME HEAVIER SNOW ON SUNDAY.

AS FAR AS SNOW AMOUNTS GO...BASICALLY HAVE A 2 PERIOD (TONIGHT AND
TOMORROW) COMBINED TOTAL OF 0.4 TO 0.6 INCHES LIQUID OVER NRN
LOWER MICHIGAN...0.2 TO 0.4 INCHES IN EASTERN UPPER MICHIGAN. SNOW
ACCUMULATIONS WILL OF COURSE BE DEPENDENT ON JUST WHAT SNOW:WATER
RATIOS ARE REALIZED. HAVE <10:1 RATIOS OVER THE S/SE COUNTIES AND
10-15:1 FOR NRN HALF OF THE CWA...YIELDING A NICE 4 TO 7 INCHES
SWEET SPOT CENTERED UP THROUGH NRN LOWER MICHIGAN. NOT MUCH
DIFFERENT WITH WHAT WE HAVE BEEN FORECASTING FOR THE LAST DAY OR
TWO. PLAN NO CHANGES TO THE CURRENT WINTER WEATHER ADVISORIES.
HAVE ALREADY ADDED EASTERN UPPER MICHIGAN INTO AN ADVISORY FOR
SOME BEEFIER SNOWFALL OVER THE EASTERN PART OF THOSE COUNTIES.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 411 PM EST SAT DEC 21 2013

LET THE COLD AND SNOW CONTINUE! REALLY NO BIG SIGNS OF ANY BREAK
FROM THE ONGOING STRETCH OF COLD/SNOWY WEATHER THE NEXT 7 DAYS...
WITH PERSISTENT GULF OF ALASKA RIDGING FAVORING DOWNSTREAM TROUGH
RENEWAL THROUGH THE CENTRAL AND EASTERN PARTS OF THE COUNTRY. THAT
WILL KEEP THE COLD AIR FLOWING OUT OF CANADA...WITH A COUPLE
REINFORCING SHOTS OF CHILLY WEATHER EXPECTED AS STRONGER UPPER
WAVES/CLIPPER SYSTEMS TRAVERSE THE NORTHERN LAKES. GUIDANCE TRENDS
THE PAST FEW DAYS HAVE INCREASED CONFIDENCE ON THE TIMING OF SUCH
FEATURES...WITH ONE EXPECTED TO ARRIVE ON CHRISTMAS DAY ITSELF...AND
ANOTHER ONE THE DAY AFTER...SANDWICHED IN BETWEEN MORE TYPICAL LAKE
EFFECT CONDITIONS BOTH EARLY AND LATE IN THE HOLIDAY WEEK. ALL THE
WHILE...TEMPERATURES THROUGH MUCH OF THE WEEK LOOK TO REMAIN WELL
BELOW NORMAL...PARTICULARLY MONDAY INTO TUESDAY.

STARTING THIS WHOLE THING OFF...THE LAST VESTIGES OF HEAVIER SNOW
SHOULD BE EXITING THE REGION BEFORE 00Z...AS THE STRONGER SOUTHERN
STREAM WAVE SHEARS OUT INTO ONTARIO AND DYNAMIC FORCING GOES TO
ZERO. THAT WILL LEAVE NORTHERN MICHIGAN IN A RATHER NEBULOUS REGIME
SUNDAY NIGHT INTO PARTS OF MONDAY...AS THE PRESSURE GRADIENT WEAKENS
CONSIDERABLY WHILE A STRONGER NORTHERN STREAM WAVE CARVES OUT OVER
THE WESTERN LAKES. MEAN NORTHERLY FLOW IN THE WAKE OF THE INITIAL
DEPARTING SYSTEM SHOULD DRAW IN SOME QUITE CHILLY BUT SHALLOW ARCTIC
AIR RIGHT ON THROUGH THE DAY ON MONDAY...INTERACTING WITH THE BAGGY
PRESSURE GRADIENT TO PERHAPS PRODUCE A COUPLE OF MESOSCALE LAKE
VORTICES...NONE OF WHICH ARE HIGH CONFIDENCE AT THIS POINT.

HOWEVER...THERE HAVE BEEN PERSISTENT HINTS OF A STRONGER CONVERGENCE
BAND TAKING SHAPE DOWNSTATE WHERE THE LOW LEVEL CYCLONIC FLOW LOOKS
TO REMAIN SHARPEST...ALL WHILE DRIER SUB-850MB AIR ADVECTS SOUTHWARD
THROUGH NORTHERN MICHIGAN. HONESTLY...JUST A VERY LOW CONFIDENCE
FORECAST FOR HOW THINGS WILL ULTIMATELY PLAY OUT...BUT DOES LOOK
LIKE THERE COULD BE SOME PESKY LINGERING LIGHT SNOWS RIGHT ON
THROUGH SUNDAY NIGHT AS THE COLUMN REMAINS NEARLY SATURATED...WITH
PERHAPS EVEN A LITTLE FLUFF TO THE SNOW WITH AN EVER-DEEPENING DGZ.
A STRONGER SOUTHERN MID-LAKE MICHIGAN CONVERGENCE BAND SHOULD GET
TURNED ASHORE INTO MONDAY AFTERNOON/EVENING WITH THE APPROACH OF THE
STRONGER SHORTWAVE ALOFT...BUT THE SETUP FOR NORTHERN MICHIGAN LOOKS
MUCH LESS IMPRESSIVE...WITH MEAN LOW LEVEL NORTHERLY FLOW FAVORING
SNOW SHOWER COVERAGE ONLY NEAR THE LAKESHORES...AS THE LOW LEVELS
DRY EVEN FURTHER. IN FACT...THAT SETUP MAY EVEN LEAD TO SOME
CLEARING LATER MONDAY NIGHT INTO TUESDAY FOR INLAND AREAS...WITH
TUESDAY/CHRISTMAS EVE LOOKING DOWNRIGHT COLD AS SHALLOW ARCTIC AIR
RESIDES OVERHEAD. SHOULD SEE HIGHS NO BETTER THAN THE MID TEENS FOR
MOST AREAS...WITH SOME SPOTS (HIGHER TERRAIN/EASTERN UPPER) MORE
THAN LIKELY STRUGGLING THROUGH THE UPPER SINGLE DIGITS.

CHRISTMAS DAY LOOKING A LITTLE MORE SNOWY FOR MOST AREAS...WITH
CONTINUED HINTS THAT ANOTHER DECENT NORTHERN STREAM WAVE WILL DROP
INTO THE AREA. AT THE MOMENT...GUIDANCE IS PEGGING A MODERATE SHOT
OF LOW/MID LEVEL WARM ADVECTION ASCENT...SUFFICIENT TO BRING A ROUND
OF SYNOPTIC SNOW TO MOST OF NORTHERN MICHIGAN. A VERY PRELIMINARY
ACCUMULATION GUESS WOULD BE A QUICK INCH OR TWO BASED ON THE
FAST-HITTING NATURE OF THE SYSTEM...BUT OF COURSE LOTS CAN CHANGE.
THE EXCEPTION SHOULD BE SOUTHWEST FLOW AREAS WITH A QUITE COLD
PRE-SYSTEM AIRMASS IN PLACE...AND RATHER STRONG SUB-800MB SOUTHWEST
FLOW PROGGED. DURATION OF THAT FLOW IS ALSO MODELED AROUND 18
HOURS...SO NOT IMPOSSIBLE SOME SPOTS COULD SEE SOME HEAVY TOTALS.

CONFIDENCE A LITTLE LOWER WITH ANOTHER SYSTEM EXPECTED ON THURSDAY...
AS A STRONGER NORTHERN STREAM WAVE DROPS INTO GREAT LAKES. ECMWF HAS
FOR SEVERAL DAYS BEEN THE STRONGEST OUTLIER...WHICH WOULD SUPPORT A
MODEST LAKE ENHANCEMENT EVENT ACROSS PARTS OF THE AREA. GFS HAS BEEN
TRENDING THIS WAY SLOWLY...WITH WHAT LOOKS (ON PAPER AT LEAST) LIKE
A FAIRLY GOOD SETUP FOR LAKE SNOWS AS STRONG HIGH PRESSURE FOLDS
AROUND THE GREAT LAKES...WHILE AMBIENT THERMAL TROUGHING HANGS FIRM
OVER THE WATERS...FAVORING A TIGHT CYCLONIC CURVATURE TO THE LOW
LEVEL WIND FIELDS. AIRMASS ON ALL GUIDANCE IS PLENTY COLD...WITH H8
TEMPS AVERAGING -17C...SO SOMETHING TO WATCH CLOSELY AS THERE IS
SOME SNEAKY POTENTIAL WITH THIS ONE. OTHERWISE...LOOKS LIKE THINGS
MAY GET A LITTLE MORE QUIET AND PERHAPS SLIGHTLY WARMER TOWARD NEXT
WEEKEND AS A LARGE EXPANSE OF HIGH PRESSURE PROGGED BY MOST GUIDANCE
TO BUILD OVER MUCH OF THE EASTERN HALF OF THE CONUS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 649 PM EST SAT DEC 21 2013

SNOW ARRIVES OVERNIGHT...WITH IFR CONDITIONS LASTING THRU EARLY
SUNDAY AFTERNOON.

LOW PRESSURE NEAR MEMPHIS TN THIS EVENING WILL MOVE NE...REACHING
TOLEDO BY SUNDAY MORNING...AND NE NY STATE BY EVENING. SNOW ALONG
THE N AND NW FLANK OF THE LOW WILL ARRIVE AT OR JUST AFTER 06Z
TONIGHT. VSBYS/CIGS WILL QUICKLY LOWER TO IFR...AND WILL PROBABLY
BE LIFR AT TIMES UP UNTIL SNOW DIMINISHES TOWARD 18Z. LIGHTER SHSN
WILL LINGER INTO SUNDAY EVENING.

NE-ERLY WINDS THRU MOST OF THE FORECAST...BACKING A BIT MORE
NORTHERLY SUNDAY AFTERNOON. GUSTY AT APN...WITH SOME BLSN ISSUES.

&&

.MARINE...
ISSUED AT 411 PM EST SAT DEC 21 2013

EASTERLY WINDS WILL INCREASE ACROSS NORTHERN MICHIGAN TONIGHT AND
PERSIST THROUGH SUNDAY AS A WINTER STORM SYSTEM TRACKS THROUGH THE
LOWER GREAT LAKES. GUSTS OF 20 TO 30 KNOTS WILL BE MOST COMMON
ALTHOUGH FEW GUSTS REACHING GALE FORCE ON LAKE HURON ARE NOT OUT
OF THE QUESTION. WINDS BACK NORTHERLY AND DIMINISH LATER SUNDAY
AND SUNDAY NIGHT AS THE LOW TRACKS INTO THE EASTERN GREAT LAKES.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FROM 1 AM TO 7 PM EST SUNDAY FOR
     MIZ016>036-041-042.
     WINTER WEATHER ADVISORY FROM 7 AM TO 7 PM EST SUNDAY FOR MIZ008-
     015.
LH...SMALL CRAFT ADVISORY UNTIL 7 PM EST SUNDAY FOR LHZ345>349.
LM...SMALL CRAFT ADVISORY UNTIL 7 PM EST SUNDAY FOR LMZ323-341-342-
     344>346.
LS...SMALL CRAFT ADVISORY UNTIL 7 PM EST SUNDAY FOR LSZ321-322.

&&

UPDATE...JZ
SYNOPSIS...KB
SHORT TERM...BA
LONG TERM...DL
AVIATION...JZ
MARINE...BA
Hazardous weather outlook, Dec 21, 6:38 PM EST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
638 PM EST SAT DEC 21 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
221100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
638 PM EST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

A DEVELOPING STORM SYSTEM WILL LIFT INTO THE MISSISSIPPI VALLEY
TONIGHT. SNOW WILL DEVELOP AND PUSH INTO NORTHERN LOWER MICHIGAN
LATER THIS EVENING AND OVERNIGHT. ACCUMULATIONS CAN BE EXPECTED BY
DAYBREAK...ESPECIALLY ALONG AND SOUTH OF M-32. PLEASE SEE ONGOING
WINTER WEATHER ADVISORIES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ACCUMULATING SNOW WILL CONTINUE UNTIL MID AFTERNOON SUNDAY. PLEASE
SEE ONGOING WINTER WEATHER ADVISORIES FOR DETAILS.

SOME LIGHT ACCUMULATIONS OF SNOW ARE POSSIBLE AGAIN CHRISTMAS DAY
THROUGH THURSDAY.

THE THREAT FOR ICE JAM FLOODING WILL CONTINUE ON AREA RIVERS FOR THE
FORESEEABLE FUTURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS:

BY PHONE: 1-800-647-8676 (REPORTS ONLY PLEASE...NO FORECASTS)

BY FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV

BY TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

ADAM/JZ

Nearby

Gale Warnings in Michigan, 2013Every gale warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.